Skip to main content
Education/Training

Are You Considering Crush Injury in Narcotic Overdoses?

You arrive at an apartment for a wellness check and find a 44-year-old man unconscious on a kitchen floor. A quick look at the sink stirs waves of nausea: Flies hover above mold-covered plates. The patient is prone, incontinent of urine and has no obvious trauma. Vital signs are normal except for his respiratory rate of 8 and his temperature of 35.4ºC (95.7ºF). His GCS is E2V2M5, and his capillary glucose is normal. He has no focal neurologic deficits, and his pupils are 2 mm = +. His ECG shows a sinus rhythm of 98 and peaked T waves that are higher than the R wave. Empty bottles of methadone are found nearby.

In this patient with an altered level of consciousness, our environmental survey and physical exam reveal evidence suggestive of narcotic overdose with a long-acting opiate. In addition to the central nervous system, respiratory system and hemodynamic effects of opiates, this case presents an additional challenge: a prolonged period of being on the floor without power. In this case providers should consider nontraumatic crush injury potentially leading to rhabdomyolysis, acute kidney injury and hyperkalemia.

We've all heard of crush injury in patients pinned between a car and a brick wall, but you don't need trauma to crush tissue. In patients who have prolonged periods on hard surfaces, such as elderly people who fall and can't get up and victims of stroke, alcohol toxicity and drug overdose, muscle tissues can be crushed by the patient's own body weight. Decreased circulation and direct compression can lead to breakdown of skeletal muscle fibers, a condition called rhabdomyolysis.

When cells break down, intracellular contents are released into the bloodstream and can have toxic effects. These contents include myoglobin, which can damage nephrons and cause acute kidney failure. Potassium, mostly stored inside cells, is also leaked and can lead to life-threatening hyperkalemia.

Complications of Crush Injury

In addition to management of this patient's airway, breathing and circulation, consider treating complications of crush injury. The most life-threatening of these is hyperkalemia; high levels of serum potassium increase resting membrane potential in cardiac cells toward the threshold potential. Fatal arrhythmia is not uncommon. If using a paralytic to manage airway, succinylcholine is contraindicated.

Hyperkalemia care focuses on three principles: Stabilize, shift and excrete.

1) Stabilize the cardiac membrane—Elemental calcium raises the threshold potential, restoring the difference between resting and threshold millivolts. It is temporizing and does not change serum potassium levels. Calcium chloride contains three times the elemental calcium of calcium gluconate, so keep this in mind when dosing.

2) Shift potassium into the cells an out of the serum—Shifting potassium out of the serum decreases serum K levels. This can be done using various medications that may be available to EMS crews but not described in a protocol. In these circumstances consult online medical. Treatment of hyperkalemia in the field may be lifesaving and is indicated in the presence of ECG changes with a story consistent with hyperkalemia (crush injury, missed dialysis, etc.). The most effective strategy to shift potassium is to give insulin and dextrose; potassium is cotransported with glucose, which requires insulin to enter the cell. Other options include beta agonists such as albuterol, or sodium bicarbonate.

3) Excrete potassium out of the body—This is of limited use in the emergency setting, as it takes time. Administration of diuretics can promote potassium excretion in urine—in patients who are capable of making urine (often renal failure patients aren't!). There are agents that promote excretion of potassium in the stool, but these take many hours to work and are not favored in the acute-care setting. Lastly, dialysis removes potassium, and emergent hemodialysis is often required to remove potassium from the body when the kidneys can't.

Managing fluid balance is another priority. While many of these patients will be dehydrated due to decreased oral intake and insensible losses from respiration and perspiration, others may be volume-overloaded due to decreased kidney function and underlying comorbidities. A careful physical assessment for volume status and cardiac function can help guide fluid therapy.

Conclusion

Crush injury is an important consideration in patients with prolonged immobility. Because it is a secondary injury, it is often overlooked as clinicians focus on the primary problem. However, it can be more life-threatening than the original cause of the patient's immobility and thus demands a high index of suspicion.

Blair Bigham is a paramedic, physician and scientist completing specialty training in emergency medicine at McMaster University. He has worked in healthcare settings on five continents and has responded to emergencies in urban, rural and remote settings on helicopters, boats and vehicles that could generously be described as pick-up trucks. He witnesses the relationship between wealth and health on a daily basis, and reports on the undertold stories of patients, healthcare providers and the systems that help or fail them. E-mail him at blair.bigham@medportal.ca; follow on Twitter @BlairBigham.

 

Back to Top